Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 4:26 PM CDT for Kossuth County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- May 17, 2017, 4:48 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS53 KDMX 172126
SVRDMX
IAC109-172215-
/O.NEW.KDMX.SV.W.0126.170517T2126Z-170517T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
426 PM CDT WED MAY 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Kossuth County in north central Iowa...
* Until 515 PM CDT.
* At 426 PM CDT, a severe thunderstorm was located over Union Slough,
or 15 miles northeast of Algona, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Union Slough, Bancroft, Titonka, Lakota and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4350 9397 4343 9397 4319 9401 4320 9421
4350 9424
TIME...MOT...LOC 2126Z 181DEG 42KT 4328 9411
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
259
WWUS53 KDMX 172137
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
437 PM CDT WED MAY 17 2017
IAC109-172215-
/O.CON.KDMX.SV.W.0126.000000T0000Z-170517T2215Z/
Kossuth IA-
437 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN KOSSUTH COUNTY...
At 437 PM CDT, a severe thunderstorm was located 7 miles south of
Elmore, or 23 miles north of Algona, moving north at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lakota and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4350 9397 4343 9397 4330 9399 4332 9422
4350 9424
TIME...MOT...LOC 2137Z 181DEG 42KT 4340 9411
HAIL...0.88IN
WIND...60MPH
$$
Donavon625
WWUS53 KDMX 172148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
448 PM CDT WED MAY 17 2017
IAC109-172158-
/O.CAN.KDMX.SV.W.0126.000000T0000Z-170517T2215Z/
Kossuth IA-
448 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4350 9397 4343 9397 4330 9399 4332 9422
4350 9424
TIME...MOT...LOC 2146Z 181DEG 42KT 4353 9411
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:06 PM CDT, 20 minutes earlier.
Area forecast discussion, May 17, 4:06 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 406 PM CDT Wed May 17 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 400 PM CDT Wed May 17 2017 Round one of thunderstorms is pushing into northern Iowa early this afternoon with a cluster of storms near Spencer at 2 PM and another approaching Iowa Falls. These storms will continue to move to the north or north-northeast through the afternoon and be in southern Minnesota by around 21z/4pm. Behind these storms, clearing followed by bubbling cumulus and new thunderstorm development are occurring over central Iowa. Additional thunderstorms are moving out of southeast Nebraska and northeastern Kansas, which have formed on the nose of a strong PV anomaly. These storms will move northeastward from northeastern Kansas early this afternoon through the state this afternoon and evening with all modes of severe weather still possible. Latest hi-res models show these storms pivoting northeastward reaching the Des Moines metro around 21-22z/4-5pm and Waterloo and Mason City around 23-00z/6-7pm. These storms will be moving into an airmass characterized by strong boundary layer heating along with dewpoints generally in the low and middle 60s. However, recent observations have shown a decrease in dewpoints over southern and southwest Iowa, which is where deep layer mixing is taking place due to strong, gusty, synoptic winds as a result of the aforementioned PV anomaly. This is also the area where we have issued a special weather statement in lieu of a wind advisory given our primary concern of severe weather this afternoon. Still, this has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per 18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will be more than sufficient for organized updrafts, low-level shear is marginal currently. However, short term models show this increasing in the next few hours. Mid-level and low-level lapse rates are steepening ahead of the PV anomaly with 8C/km and 7C/km, respectively. The LCLs are currently lowest over northern Iowa around 750m with around 1250 m closer to the Missouri border and freezing level over central Iowa are between 10000 and 11000 feet. As the storms move out of central Iowa into southern Minnesota and eastern Iowa by mid-evening, scattered showers will linger behind through around midnight. Clouds will linger longer over much of the state as winds shift to the west and northwest bringing in cooler and drier air. .LONG TERM.../Thursday night through Wednesday/ Issued at 400 PM CDT Wed May 17 2017 The primary concerns through the period will be precip amounts to end the weak and another system late Monday into Tuesday. Our current Rockies mean trough will remain in place even after the present system departs with fair weather at onset, however our attention will turn to the next embedded low now moving through NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the Missouri Valley into IA overnight into Friday morning resulting in showers and possibly a few thunderstorms. After a minor lull in the forcing late in the day, another short wave will rotate through the base of the long wave trough overnight into Saturday with deformation zone, warm/theta-e advection and frontogenetical forcing all coming together, along with increased deep convergence ahead of the low along the warm front. The precipitable water values and warm cloud depths are not too high for the season, but considering the degree of forcing for this airmass it will potentially lead to widespread amounts over an inch before the system exits. RFC contingency forecasts suggest this will push rivers to significant within bank rises with at least minor flooding certainly possible as well. Thus have likely PoPs going during this window. Heavy rains seem to be the primary threat, but there will be some severe weather potential during peak heating Saturday depending on the surface low track. The warmer, more unstable ECMWF solution would be most favorable with its western most track. Even the cooler GFS has a sliver of uncapped MLCAPEs far southeast in the deep shear so this will need to be monitored in the coming days. Forcing with this system should exit by midday Saturday leading to a regime change by early next week with the mean trough through the Great Lakes. This will keep us in relatively cool NW rather than SW flow. Models are in good agreement dropping a short wave through the trough into the Plains and Iowa late Monday into Tuesday. Instability and shear do not appear to be sufficient to support much of a severe weather threat however nor are heavy rains anticipated. This pattern will keep Iowa temperatures often cool and no better than normal with dewpoints seasonally low as well. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1250 PM CDT Wed May 17 2017 Main concern is timing of thunderstorms that will move through central Iowa impacting the terminals this afternoon and evening along with gusty winds. Have tried to time the heavier thunderstorms with TEMPO groups of just a few hours, though amendments may be needed to adjust timing as well as conditions. The thunderstorms will be past most the terminals by mid-evening. While conditions may improve back into VFR after the storms pass, clouds are expected to move back in after midnight through Thursday morning with MVFR ceilings expected over the northern sites with low VFR ceilings over the southern sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, May 17, 3:31 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Wed May 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight to enhanced risk for strong to severe thunderstorms this afternoon and evening. The main threat will be weak, fast-moving, isolated tornadoes. Damaging winds, large hail, and periods of heavy rain are secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flooding is possible in the coming days due to recent rainfall that may cause some rivers to leave their banks. Non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Ansorge
In the hours before
Local storm report, May 17, 4:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG DAWSON 41.85N 94.22W
05/17/2017 DALLAS IA EMERGENCY MNGR
POWER POLES BLOWN DOWN ON HIGHWAY 44. SEMI
TRUCK BLOWN OVER AT INTERSECTION OF P46 AND
HIGHWAY 141. THIS WAS ALL BETWEEN PERRY AND
DAWSON.
&&
BFLocal storm report, May 17, 4:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 2 ESE DES MOINES INT AI 41.53N 93.62W
05/17/2017 M59 MPH POLK IA MESONET
FROM KCCI SCHOOLNET SITE.
0415 PM TSTM WND GST 2 NW CLIVE 41.63N 93.80W
05/17/2017 M59 MPH POLK IA MESONET
KCCI SCHOOLNET.
&&Local storm report, May 17, 4:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 1 S NORWALK 41.48N 93.68W
05/17/2017 E70 MPH WARREN IA EMERGENCY MNGR
WIND GUSTS OF 60 TO 70 MPH.
&&
JAZLocal storm report, May 17, 4:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 WNW CUMMING 41.49N 93.78W
05/17/2017 WARREN IA EMERGENCY MNGR
SEMI BLOWN OVER ON I-35 AT MILE MARKER 65.
&&
JAZLocal storm report, May 17, 4:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 1 NNW WEST DES MOINES 41.58N 93.76W
05/17/2017 POLK IA EMERGENCY MNGR
MULTIPLE TREES AND POWERLINES DOWN IN WEST
DES MOINES ALONG ASHWORTH RD.
&&
BSSLocal storm report, May 17, 4:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 1 W MURRAY 41.04N 93.97W
05/17/2017 CLARKE IA EMERGENCY MNGR
HOME OWNER JUST WEST OF MURRAY REPORTS
SHINGLES BLOWN OFF, FLAG POLE SNAPPED, AND
SMALL TREE BRANCHES DOWN.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Sac | 49 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| May 16, 7:59 PM CDT | Tornado Warning | DMX | Carroll | 16 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac, Webster | 45 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 38 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 42 min |
| May 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 33 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 22 min |
| May 16, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 56 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more | 49 min |
| May 16, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 15 min |
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 34 min |
| May 16, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth | 26 min |
| May 16, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 29 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 33 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Hardin | 22 min |
| May 16, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 26 min |
| May 17, 12:35 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek | 40 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 43 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 27 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 35 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 29 min |
| May 17, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 23 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more | 44 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Union, Warren and 1 more | 43 min |
| May 17, 3:59 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 46 min |
| May 17, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more | 43 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 63 min |
| May 17, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 27 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more | 67 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster | 49 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 59 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 43 min |
| May 17, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 34 min |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 8 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.